iCliniq logo

Ask a Doctor Online Now

HomeAnswersCommunity MedicinehivWhat is the risk of HIV with a broken condom?

Can Truvada and Tivicay help prevent HIV infection?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 20, 2023
Reviewed AtMay 10, 2024

Patient's Query

Hello doctor,

I had sex with a sex worker and the condom broke. I had inserted my penis inside her vagina when this happened, and for approximately two to three minutes, I did not ejaculate. I immediately withdrew and washed my penis with water. Before the incident, she also gave me oral sex.

I immediately started on PEP medication after the incident. Truvada 200 milligrams and Tivicay 50 milligrams, one tablet daily. I have been on this medication for the past few days.

I would like to know the following:

  1. What tests should I get done to ensure that I can take the medicines noted above without causing side effects to the kidney or liver?
  2. Is the medication I am taking appropriate for the above incident?
  3. Are there other alternatives?
  4. How effective is PEP medication?
  5. Does stopping Truvada or Tivicay mid-way increase my chances of catching HIV, or what are other impacts of stopping these medicines before the completion of 28 days cycle?
  6. What are my options considering all of the above?

Kindly help.

Hello,

Welcome to icliniq.com.

I went through your query and understood your concern.

The chances of transmission of HIV (human immunodeficiency virus) by single unprotected intercourse is low. A condom breakage can be considered equivalent to unprotected intercourse. If the person is HIV-negative, there is no chance of disease transmission. The chances of transmission by unprotected oral sex are almost nil unless there are bleeding wounds in the oral cavity. Truvada (Tenofovir), and Tivicay (Dolutegravir), are very effective in HIV prevention if taken properly for the recommended period. So, I suggest you take the complete course.

Side effects of PEP (post-exposure prophylaxis) are not much serious as it is taken for a shorter duration. Once you stop PEP, all side effects will reverse back to normal. Minor gastrointestinal disturbances may be there, which also would go back to normal. I suggest you do liver and renal function tests before and after PEP, apart from STD (sexually transmitted disease) tests before and after PEP.

Kindly consult a specialist doctor, talk with them, and take medicines with their consent.

I hope this has helped you. Thank you.

Patient's Query

Hello doctor,

Thanks for your reply.

I will complete the course.

Hello,

Welcome back to icliniq.com.

I suggest you do the screening for certain diseases like hepatitis, HIV.

I hope this has helped you. Thank you.

Patient's Query

Hello doctor,

Since morning, I have developed very itchy skin, especially around the neck, stomach areas, and legs. The skin looks very red and has very light red spots around the neck only. Could you please let me know the cause of this and if I need to get any tests done including for the liver or kidney? Also, would I be able to take Zyrtec or any anti-allergic medication to help with itching? Would that affect the medication I am taking (Truvada and Tivicay)?

Hello,

Welcome back to icliniq.com.

You can take antihistamines like Cetirizine for itching. If it persists or worsens then consult your treating doctor for further management.

I hope this has helped you. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Basti Bharatesh Devendra
Dr. Basti Bharatesh Devendra

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

hivbreakage of condom

Ask your health query to a doctor online

Community Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy